High Wind, Gallatin
- When
- April 2, 6:29 PM MST
- Where
- Gallatin forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
ASOS station KBZN Bozeman Airport measured a 61 mph gust. This is the lone gust meeting criteria observed in the area.
A cold front passing through the area brought a wind gusts in excess of 60 mph to the Bozeman Airport. No other gusts met criteria across the CWA.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A cold front passing through the area brought a wind gusts in excess of 60 mph to the Bozeman Airport. No other gusts met criteria across the CWA. No wind products were issued.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 2, 5:30 PM MST, 59 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 630 PM MDT Sat Apr 2 2022 Aviation Section Updated .SYNOPSIS... Rain and snow showers associated with a passing cold front will exit to the east this evening. Weather will likely be drier and less windy on Sunday in the wake of this system, as temperatures remain near normal through the weekend. A stronger system will bring a better chance for precipitation and potentially widespread strong winds for Monday into Tuesday. && .DISCUSSION... A Pacific cold front is crossing the region this afternoon, producing rain and snow showers. The surface layer was dry and well mixed, producing a steep low level lapse rate and up to 300 J/kg DCAPE. Thus, a few locations reported high wind gusts associated with convective shower downdrafts. As the front has passed through, rapidly rising surface pressure will sustain gusty conditions through the evening. The precipitation exits to the east this evening, and winds decrease with higher pressure over the region. A weak high pressure ridge will move in for Sunday, bringing a dry and less windy day. Temperatures will remain near to slightly above normal. PN Monday through Tuesday... Another shortwave trough will move into the Pacific Northwest on Monday, which will cause the westerly flow aloft to become quite strong. Surface winds will increase with the passage of a cold front on Monday, which model ensembles continue to give a moderate (60+ percent) to high (80+ percent) probability of 55+ mph wind gusts at times Monday afternoon through the day on Tuesday across much of the forecast area. In fact, these same forecast models indicate that there is a moderate to high probability of 65+ mph wind gusts from the Rocky Mountain Front south through much of central Montana, and even into portions of southwest Montana near favored downslope areas and east-west oriented valleys. A High Wind Watch is now posted for the entire forecast area. The cold front will also bring another round of mountain snow and lower elevation rain showers Monday into Monday night. This flow aloft will have a deeper Pacific moisture feed than today's disturbance, so mountain snowfall amounts above 6000 feet will likely be in the 6 to 12 inch range on the Rocky Mountain Front and in the 4 to 7 inch range in the southwest. Near normal temperatures on Monday will cool to around 10 degrees below normal into Tuesday behind the cold front. Wednesday through next Saturday... In the wake of the potentially windy early week system, a less progressive and more stagnant weather pattern will develop. A strong upper level ridge of high pressure will move into the western United States Wednesday through Friday, which will bring drier and warming conditions to the area, as temperatures warm up to around 10 degrees above normal by Friday. However, a low pressure trough is forecast to break down the ridge and bring a chance for cooler and wetter weather for Saturday. -Coulston && .AVIATION... 630 PM MDT Sat Apr 2 2022 (03/00Z TAF period) Showers and thunderstorms continue to move through the region at 00z. Some storms are producing gusty winds. Snow is falling mostly at higher elevations. The precipitation diminishes after 05z. Generally VFR conditions expected on Sunday, with increasing winds during the afternoon over North Central MT. Mountains/passes will be obscured this evening, mostly over the Rocky Mountain Front and across Southwest MT. Brusda Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PRELIMINARY POINT TEMPS/POPS... GTF 27 56 35 56 / 10 0 0 20 CTB 26 52 33 52 / 20 0 0 30 HLN 28 59 34 56 / 20 10 0 40 BZN 22 55 29 55 / 30 0 0 40 WYS 10 46 17 44 / 20 0 0 60 DLN 22 55 30 53 / 10 0 0 30 HVR 31 56 33 58 / 40 0 0 10 LWT 27 53 30 55 / 50 0 0 20 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Monday afternoon through Tuesday evening Blaine...Broadwater...Cascade...Central and Southern Lewis and Clark...Chouteau...Eastern Teton...Fergus...Hill...Jefferson... Judith Basin...Liberty...Meagher. High Wind Watch from Monday afternoon through Tuesday afternoon Beaverhead...Gallatin...Madison. High Wind Watch from Monday morning through Tuesday evening Eastern Glacier...Eastern Pondera...Northern Rocky Mountain Front...Southern Rocky Mountain Front...Toole. && http://www.weather.gov/greatfalls
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
508 PM MDT SAT APR 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM NON-TSTM WND GST 2 E HELENA 46.60N 111.98W
04/02/2022 M54 MPH LEWIS AND CLARK MT ASOS
ASOS STATION KHLN HELENA AIRPORT.
&&
BRUSDASpecial Weather Statement National Weather Service Great Falls MT 552 PM MDT Sat Apr 2 2022 MTZ053-054-030100- Broadwater-Meagher- Including the cities of Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, and White Sulphur Springs 552 PM MDT Sat Apr 2 2022 ...Rain and snow with gusty winds impact portions of Broadwater and Meagher Counties through 630 PM MDT... At 425 PM MDT, Doppler radar was tracking a band of precipitation across central Broadwater County, moving eastward at 40 mph. HAZARD...Winds in excess of 40 mph. SOURCE...Radar indicated. IMPACT...Expect a period of rain and snow, along with a brief period of wind gusts around 40 mph. Visibility could be reduced to a half mile or less, at times, in periods of heavier snow. Locations impacted include... The cities of Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, and White Sulphur Springs PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, be prepared for areas of changing road conditions and poor visibility && MAX HAIL SIZE...0.00 IN MAX WIND GUST...40 MPH JAF
Special Weather Statement National Weather Service Great Falls MT 555 PM MDT Sat Apr 2 2022 MTZ053-054-030100- Broadwater-Meagher- Including the cities of Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, and White Sulphur Springs 555 PM MDT Sat Apr 2 2022 ...Rain and snow with gusty winds impact portions of Broadwater and Meagher Counties through 630 PM MDT... At 545 PM MDT, Doppler radar was tracking a band of precipitation across central Broadwater County, moving eastward at 40 mph. HAZARD...Winds in excess of 40 mph. SOURCE...Radar indicated. IMPACT...Expect a period of rain and snow, along with a brief period of wind gusts around 40 mph. Visibility could be reduced to a half mile or less, at times, in periods of heavier snow. Locations impacted include... The cities of Toston, Townsend, Winston, Martinsdale, Deep Creek Pass, and White Sulphur Springs PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, be prepared for areas of changing road conditions and poor visibility && MAX HAIL SIZE...0.00 IN MAX WIND GUST...40 MPH JAF
Special Weather Statement
National Weather Service Great Falls MT
606 PM MDT Sat Apr 2 2022
MTZ055-030045-
Gallatin MT-
606 PM MDT Sat Apr 2 2022
...A strong thunderstorm will impact portions of northeastern
Gallatin County through 645 PM MDT...
At 604 PM MDT, Doppler radar was tracking a strong thunderstorm near
Manhattan, or 22 miles northwest of Bozeman, moving southeast at 30
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Some damage to outdoor objects is
possible.
Locations impacted include...
Bozeman, Belgrade, Manhattan, Menard and Logan.
This includes Interstate 90 between mile markers 285 and 309.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4592 11149 4603 11137 4595 11089 4566 11102
TIME...MOT...LOC 0004Z 296DEG 24KT 4594 11131
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
JAFSpecial Weather Statement
National Weather Service Great Falls MT
646 PM MDT Sat Apr 2 2022
MTZ055-030130-
Gallatin MT-
646 PM MDT Sat Apr 2 2022
...A strong thunderstorm will impact portions of northeastern
Gallatin County through 730 PM MDT...
At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Clyde Park, or 16 miles northeast of Bozeman, moving
southeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Some damage to outdoor objects is
possible.
Locations impacted include...
Bozeman and Belgrade.
This includes Interstate 90 between mile markers 294 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4574 11122 4579 11128 4598 11108 4598 11079
4559 11080 4559 11083
TIME...MOT...LOC 0044Z 294DEG 27KT 4585 11079
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
JAFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
646 PM MDT SAT APR 2 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0635 PM HAIL BELGRADE 45.78N 111.18W
04/02/2022 E0.25 INCH GALLATIN MT PUBLIC
TWITTER VIDEO OF SMALL HAIL FALLING NEAR
BELGRADE. TIME, HAIL SIZE AND LOCATION
ESTIMATED.
&&
BRUSDA1 high wind. Local standard time, as filed.
ASOS station KBZN Bozeman Airport measured a 61 mph gust. This is the lone gust meeting criteria observed in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2022Every state in 2022This day in weather historyWarnings in Montana, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1016188.